Bernoulli

  • Bernoulli
  • Volume 19, Number 4 (2013), 1268-1293.

Normal approximation and smoothness for sums of means of lattice-valued random variables

Geoffrey Decrouez and Peter Hall

Full-text: Open access

Abstract

Motivated by a problem arising when analysing data from quarantine searches, we explore properties of distributions of sums of independent means of independent lattice-valued random variables. The aim is to determine the extent to which approximations to those sums require continuity corrections. We show that, in cases where there are only two different means, the main effects of distribution smoothness can be understood in terms of the ratio $\rho_{12}=(e_{2}n_{1})/(e_{1}n_{2})$, where $e_{1}$ and $e_{2}$ are the respective maximal lattice edge widths of the two populations, and $n_{1}$ and $n_{2}$ are the respective sample sizes used to compute the means. If $\rho_{12}$ converges to an irrational number, or converges sufficiently slowly to a rational number; and in a number of other cases too, for example those where $\rho_{12}$ does not converge; the effects of the discontinuity of lattice distributions are of smaller order than the effects of skewness. However, in other instances, for example where $\rho_{12}$ converges relatively quickly to a rational number, the effects of discontinuity and skewness are of the same size. We also treat higher-order properties, arguing that cases where $\rho_{12}$ converges to an algebraic irrational number can be less prone to suffer the effects of discontinuity than cases where the limiting irrational is transcendental. These results are extended to the case of three or more different means, and also to problems where distributions are estimated using the bootstrap. The results have practical interpretation in terms of the accuracy of inference for, among other quantities, the sum or difference of binomial proportions.

Article information

Source
Bernoulli, Volume 19, Number 4 (2013), 1268-1293.

Dates
First available in Project Euclid: 27 August 2013

Permanent link to this document
https://projecteuclid.org/euclid.bj/1377612851

Digital Object Identifier
doi:10.3150/12-BEJSP02

Mathematical Reviews number (MathSciNet)
MR3102551

Zentralblatt MATH identifier
1291.62046

Keywords
algebraic irrational number bootstrap confidence interval continuity correction difference of binomial proportions discontinuity irrational number sum of binomial proportions transcendental number

Citation

Decrouez, Geoffrey; Hall, Peter. Normal approximation and smoothness for sums of means of lattice-valued random variables. Bernoulli 19 (2013), no. 4, 1268--1293. doi:10.3150/12-BEJSP02. https://projecteuclid.org/euclid.bj/1377612851


Export citation

References

  • [1] Agresti, A. and Caffo, B. (2000). Simple and effective confidence intervals for proportions and differences of proportions result from adding two successes and two failures. Amer. Statist. 54 280–288.
  • [2] Borkowf, C.B. (2006). Constructing binomial confidence intervals and near nominal coverage by adding a single imaginary failure or success. Stat. Med. 25 3679–3695.
  • [3] Brown, L. and Li, X. (2005). Confidence intervals for two sample binomial distribution. J. Statist. Plann. Inference 130 359–375.
  • [4] Brown, L.D., Cai, T.T. and DasGupta, A. (2001). Interval estimation for a binomial proportion. Statist. Sci. 16 101–133. With comments and a rejoinder by the authors.
  • [5] Brown, L.D., Cai, T.T. and DasGupta, A. (2002). Confidence intervals for a binomial proportion and asymptotic expansions. Ann. Statist. 30 160–201.
  • [6] Clopper, C.J. and Pearson, E.S. (1934). The use of confidence or fiducial limits illustrated in the case of the binomial. Biometrika 26 404–413.
  • [7] Duffy, D. and Santer, T.J. (1987). Confidence intervals for a binomial parameter based on multistage tests. Biometrics 43 81–94.
  • [8] Einsiedler, M. and Ward, T. (2011). Ergodic Theory with a View Towards Number Theory. Graduate Texts in Mathematics 259. London: Springer London Ltd.
  • [9] Esseen, C.G. (1945). Fourier analysis of distribution functions. A mathematical study of the Laplace-Gaussian law. Acta Math. 77 1–125.
  • [10] Griffiths, M. (2004). Formulae for the convergents to some irrationals. Math. Gazette 88 28–38.
  • [11] Hall, P. (1982). Improving the normal approximation when constructing one-sided confidence intervals for binomial or Poisson parameters. Biometrika 69 647–652.
  • [12] Hall, P. (1987). On the bootstrap and continuity correction. J. Roy. Statist. Soc. Ser. B 49 82–89.
  • [13] Kuipers, L. and Niederreiter, H. (1974). Uniform Distribution of Sequences. New York: Wiley-Interscience [John Wiley & Sons].
  • [14] Lee, J.J., Serachitopol, D.M. and Brown, B.W. (1997). Likelihood-weighted confidence intervals for the difference of two binomial proportions. Biometrical J. 39 387–407.
  • [15] LeVeque, W.J. (1956). Topics in Number Theory. Vol. 1. Reading, MA: Addison-Wesley.
  • [16] Price, R.M. and Bonett, D.G. (2004). An improved confidence interval for a linear function of binomial proportions. Comput. Statist. Data Anal. 45 449–456.
  • [17] Ribenboim, P. (2000). My Numbers, My Friends: Popular Lectures on Number Theory. New York: Springer.
  • [18] Roth, K.F. (1955). Rational approximations to algebraic numbers. Mathematika 2 1–20. Corrigendum 168.
  • [19] Roths, S.A. and Tebbs, J.M. (2006). Revisiting Beal’s confidence intervals for the difference of two binomial proportions. Comm. Statist. Theory Methods 35 1593–1609.
  • [20] Singh, K. (1981). On the asymptotic accuracy of Efron’s bootstrap. Ann. Statist. 9 1187–1195.
  • [21] Sterne, T.E. (1954). Some remarks on confidence or fiducial limits. Biometrika 41 275–278.
  • [22] Wang, H. (2010). The monotone boundary property and the full coverage property of confidence intervals for a binomial proportion. J. Statist. Plann. Inference 140 495–501.
  • [23] Zhou, X.H., Li, C.M. and Yang, Z. (2001). Improving interval estimation of binomial proportions. Phil. Trans. Roy. Soc. Ser. A 366 2405–2418.
  • [24] Zieliński, W. (2010). The shortest Clopper-Pearson confidence interval for binomial probability. Comm. Statist. Simulation Comput. 39 188–193.